Kansas, 2025

Damaging Wind in Kansas, September 23, 2025

September 23, 2025 · NWS ICT · 1 event in 1 county or zone

A cluster of thunderstorms moved from northern Oklahoma into southern Kansas during the early morning hours of September 23rd. A report of damaging winds was relayed from Harper County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A cluster of thunderstorms moved from northern Oklahoma into southern Kansas during the early morning hours of September 23rd. A report of damaging winds was relayed from Harper County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Sep 22, 11:23 PM CST, 1 hour 34 minutes earlier. Its key messages:

  • Severe storms possible late tonight into Tuesday morning. Large hail and damaging winds will be the primary threats alongside locally heavy rain.
  • Rain chances end from west to east on Wednesday.
  • Seasonable temperatures and dry conditions Thursday through Sunday.
Area forecast discussion, Sep 22, 11:23 PM CST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1223 AM CDT Tue Sep 23 2025

...Updated Aviation Discussion...

.KEY MESSAGES...

- Severe storms possible late tonight into Tuesday morning.
  Large hail and damaging winds will be the primary threats
  alongside locally heavy rain.

- Rain chances end from west to east on Wednesday.

- Seasonable temperatures and dry conditions Thursday through
  Sunday.

&&

.DISCUSSION...
Issued at 148 PM CDT Mon Sep 22 2025

Current water vapor imagery and RAP analysis early this afternoon
indicate strong zonal flow aloft across the Rockies and Central
Plains ahead of a mid/upper wave. Though surface-based CAPE sits
around 1000-2000 J/kg across the forecast area, a stout cap at 850
mb is expected to hold through the rest of the afternoon and into
the evening, which should preclude chances for showers and storms
today given weak/no forcing at the surface.

PRECIPITATION:

The upper wave is expected to translate eastward through today into
the overnight hours. Out ahead of this feature, a surface low is
progged to develop in the High Plains later this evening. As both
of these track east, showers and thunderstorms are expected to
develop and enter the area after 05Z amid steep mid-level lapse
rates and stout deep-layer shear. Given these factors, large hail
and damaging winds will be possible with the strongest storms
primarily after 07Z. Additionally, given the lapse rates and progged
PWATs around 150-200% of normal for this time of year, very
efficient rainfall is possible with this activity. 12Z models
today indicate this system will likely be progressive in nature,
but HREF probabilities for rainfall greater than 1 inch
continue to be relatively high (60%-80%) across the area. As
probabilities for greater than 2 inches carry reasonably high
confidence (40%-60%) and given moist soils from recent rains, it
was decided to issue a Flood Watch for the forecast area
beginning tonight and lasting until early Tuesday afternoon.
Rain chances will linger through Wednesday afternoon as the
system slowly tracks off toward the Lower Mississippi River
Valley.

Following the passage of this latest storm complex, dry and quiet
weather is expected to prevail through the end of the week with the
return of northwest flow aloft.

TEMPERATURES:

Cloud cover from showers and storms will inhibit surface insolation
Tuesday and Wednesday, thereby keeping high temperatures in the low
to middle 70s areawide. As the mid-level ridge slowly shifts
eastward toward the Central Plains, high temperatures to close out
the week are expected to reach the upper 70s and low 80s.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1220 AM CDT Tue Sep 23 2025

Did not change much from the 00z routine TAF issuance.

Scattered to numerous thunderstorms will increase from the west
after about 06-07z tonight, as a strong storm system approaches
slowly from the west. The strongest activity will be capable of
large hail, damaging winds, and very heavy rainfall. Covered
this overnight and early Tuesday threat with TEMPO groups at all
TAF sites. As we head into Tuesday, scattered hit-or-miss
showers and thunderstorms will continue to impact the region as
the slow-moving upper low approaches from the north. Covered
this threat with PROB30 groups for now, although later shifts
may need to add prevailing or TEMPO groups for TSRA and/or SHRA.
Furthermore, widespread MVFR and possibly patchy IFR ceilings
will prevail from late tonight through much of Tuesday.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flood Watch through this afternoon for KSZ032-033-047>053-
067>072-082-083-091>096-098>100.

&&

DISCUSSION...JWK
AVIATION...ADK
Hazardous weather outlook, Sep 22, 4:24 PM CST, 8 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
524 PM CDT Mon Sep 22 2025

KSZ032-033-047>053-067>072-082-083-091>096-098>100-232230-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
524 PM CDT Mon Sep 22 2025

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Strong to severe thunderstorms are expected to develop after
midnight tonight and linger into the early morning hours Tuesday.
Hail up to ping pong ball size and damaging winds to 65 mph will be
the primary threats, although a brief tornado or two cannot be ruled
out, mainly along and south of a line extending from Great Bend to
Hutchinson to El Dorado to Independence. Heavy rain may also lead
to areas of flooding or flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Showers and thunderstorms will linger over the area Tuesday, while
gradually diminishing from west to east Wednesday and Wednesday
night. A few strong or severe storms may linger into the morning
hours on Tuesday across southern and southeast Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight, though any reports
of severe weather and flooding are appreciated.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

The radar

The Vance AFB radar (KVNX), 49 km away, was scanning. The volume nearest the first event began at 06:55 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harper

When
September 23, 12:57 AM CST to 12:58 AM CST
Where
Harper County, 4.1 mi ENE of Bluff City
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
37.100, -97.800

The wind gust was measured with a personal weather station.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1295602.